Women's Heart Advisor July 2012 Issue

Ask The Doctors: July 2012 Women's Edition

Q Iím a postmenopausal woman with high cholesterol who has taken the statin Lipitor to manage my condition. My cardiologist mentioned that statins can increase muscle problems and I read in the last issue of Womenís Heart Advisor that these may cause a possible increased risk of diabetes. Is there another medication I can take, or do the benefits outweigh the risks?.

A Statins can cause muscle aches. These are primarily muscle aches without muscle damage, and may occur in 2 to10 percent of the population (this is determined by a blood test). Muscle ache with muscle damage caused by statins is called myositis and has been shown to occur in 0.1 to 0.5 percent of patients in large randomized controlled studies.

The most dreaded complication called rhabdomyolysis or massive muscle damage can cause kidney damage, but this is extremely rare. If patients are going to develop muscle ache when on statin therapy, it can happen after taking the medication at least after one month. Muscle aches caused by statins are commonly described as soreness that occurs in large muscle groups, such as thigh muscle, hips, and shoulders. Joint aches or muscle ache located to one particular side are not typical and most likely not related to statins. Patients state that they wake up with the soreness, which lasts all day. They frequently describe it as severe soreness that feels similar to the muscle ache experienced after exercising vigorously.

There are risk factors that can increase muscle aches, including: age, hypothyroidism, chronic kidney failure, obstructive liver disase, genetic predisposition, pre-exisitng muscle weakness conditions (such as ALS), and being on medication that can build up the level of statin in the body such as anti-fungal medications (such as fluconzole) or macrolide antibiotics (such as erythromycin or azithromycin).

Also, there are other medications that can increase the side effect such as cyclosporine, gemfibrozil, amiodarone, or protease inhibitors. That is why it is very important to tell your doctor all of the medications that you are on while taking statins.

Lastly, there have been some very small studies using CoQ10 vitamins to treat muscle aches. This was used in patients who already had established muscle ache on statins. I would not recommend taking it to prevent muscle ache since 98 percent of patients who do not develop muscle ache on statin therapy. Itís better to not start a medication you donít need. Finally, the benefit of statin therapy for most patients clearly outweighs the risk of taking the medication.

Q My wife had heart surgery almost three months ago, but she still has no energy and very little interest in getting up and around during the day. She is also eating very little and on a few occasions has had panic attacks. Is this normal, or should she see the doctor?

A It is not normal to feel this bad after heart surgery. While patients often feel quite tired and fatigued the first month following heart surgery, by the second and third month, they typically feel back to normal and in most cases, better than before surgery. It sounds like your wife may be depressed, which is not unusual for heart surgery patients. We know from many studies that depression is bad for patients with heart disease, not just short-term outcomes but also long term outcomes as well. I would urge your wife to see her doctors. If she is depressed, she should be treated.

Q When I walk, I get an aching pain Ė like a charley horse Ė in my left calf for months. When I go shopping, the pain gets so bad I can only walk for about five or six minutes before I have to sit down and rest. Is this just a sign of getting older, or could it be something more serious?

A No, this is not a sign of getting older. It sounds like you might have peripheral arterial disease (PAD). This is where the arteries in the leg become clogged. The most important risk factors for PAD are smoking, age and diabetes mellitus. It is important to be assessed for PAD since it may be an indicator of other complications of cardiovascular disease. There is a simple test called the Ankle-Brachial Index (ABI), which is a non-invasive test that can easily determine whether you have PAD or not. Basically, the test measures your blood pressure in your ankle and arm and if it is less than 0.9, you have PAD. The ratio determines the severity of the disease. Go talk to your doctor about your symptoms and get treated. The treatment for PAD is mainly treating risk factors so that you donít have heart attack or stroke. Treatment for PAD can include exercise, medications or revascularization, depending on the disease.